Rabbit syndrome

From Wikipedia, the free encyclopedia
Jump to: navigation, search

Rabbit syndrome is a rare[1] form of extrapyramidal side effect of antipsychotic drugs in which perioral tremors occur at a rate of 5 Hz. Rabbit syndrome is characterized by involuntary, fine, rhythmic motions of the mouth along a vertical plane, without involvement of the tongue.[2][3] It is usually seen after years of pharmacotherapy, and is more prominent with high potency drugs like haloperidol, fluphenazine, and pimozide. There is also a low incidence with thioridazine, clozapine, olanzapine, aripiprazole,[4] and low doses of risperidone.

Rabbit syndrome can be treated with anticholinergic drugs. It generally disappears within a few days of treatment but may re-emerge after anticholinergic treatment is stopped. Another treatment strategy is to switch the patient to an atypical antipsychotic with high anti-cholinergic properties.[3]

References[edit]

  1. ^ Yassa R, Lal S (May 1986). "Prevalence of the rabbit syndrome". Am J Psychiatry 143 (5): 656–7. PMID 2870650. 
  2. ^ Villeneuve A (1972). "The rabbit syndrome. A peculiar extrapyramidal reaction". Can Psychiatr Assoc J 17 (2): Suppl 2:SS69–. PMID 5042912. 
  3. ^ a b Catena Dell'osso M, Fagiolini A, Ducci F, Masalehdan A, Ciapparelli A, Frank E (2007). "Newer antipsychotics and the rabbit syndrome". Clin Pract Epidemol Ment Health 3: 6. doi:10.1186/1745-0179-3-6. PMC 1914060. PMID 17562001. 
  4. ^ Gonidakis F, Ploubidis D, Papadimitriou G (August 2008). "Aripiprazole-induced rabbit syndrome in a drug-naive schizophrenic patient". Schizophr. Res. 103 (1–3): 341–2. doi:10.1016/j.schres.2008.01.008. PMID 18262773.